Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

In menopause, having anxiety and depression. Have elevated BP and TSH. Taken atenol and on effexor. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have been on Atenolol since 2007, then Synthroid was added and for the last year or so have been taking Effexor. I am 50 years old. I do not appear to be getting better but feeling worse in general, especially mentally and emotionally. Could my mental/ emotional problems be caused by drug interactions of the three medications? I am tired of what I am feeling and the effect it is having on my personal relationships and ability to interact with people in general. Any advise would be greatly appreciated. Also, I have gone through menopause since age of 47 and gained 30 pounds in the last 8 years. Could my anxiety/depression be a combination of drug interactions and/or menopause? Moreover, I have developed what appears to be canker sores in my mouth and dooling, could this be from Effexor? I am seeing my doctor soon and going to discuss a change in my medications. It appears that my BP, TSH, Cholestorol, etc. is elevating as I add more medications.
Posted Thu, 30 May 2013 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 37 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Of all the presently used medications you have written about - atenolol, venlafaxine, levothyroxine - No major clinical interactions have been reported in records.

Your psychological issues may be attributed to many factors - menopause of course primarily, venlafaxine causes anxiety as a reported side effect in very few patients. Nervousness may be seen sometimes with both venlafaxine and levothyroxine but not depression.

Yes, canker sores in the moth are typically caused due to dryness in the mouth seen in about a fifth of patients put on venlafaxine. You may try to keep you mouth moist by drinking small amounts of water through the day to prevent it. But, if they are painful you may need a OTC mouth ulcer jelly.

Yes, that tiredness also may be termed asthenia or weakness which is indirectly affecting your social behavior also can be attributed to another known side effect of venlafaxine in about a tenth of patients using the drug.

Weight adjustments occur both due to menopausal changes again and also due to the changing TSH levels due to levothyroxine.

Regarding your Blood Pressure - actually a more than normal drop is seen initially with patients put on atenolol who are already on venlafaxine but later normal control is achieved.

However, I would caution you not to stop any of these prescribed medications suddenly without the supervision of your doctor.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: In menopause, having anxiety and depression. Have elevated BP and TSH. Taken atenol and on effexor. Suggest? 2 days later
I have done some research and it appears that Beta Blockers can potentially be a factor in depression. I am wondering if the Beta Blockers and hypothyrodism is a contributing factor, in conjuction with the menopause. I am so fed up of not feeling normal and healthy. I am going to see if my doctor will recommend a alternate BP med, since I have concerns that this is causing an increase in my TSH levels and the need for Effexor. Would you recommend seeing a doctor of XXXXXXX medicine to see if a change in medications may help improve my condition or maybe a mental health professional, but can they change my medications?
Answered by Dr. Sujeet N Charugulla 20 hours later
Thanks for the follow up queries.

Yes, but only those nonspecific beta blockers which penetrate the blood brain barrier may cause certain psychological effects. Atenolol, in your case is a specific type which is not known to have the this tendency and hence difficult make it a contributory factor for depression.

Hypothyroidism and menopause certainly are contributing factors for depression on the other hand.

Change of BP medications is not easy, you need to assessed thoroughly by the same specialist again. BP medications have no effect on TSH levels. So, the need for Effexor (Venlafaxine) is a different issue.

A Psychiatrist may help you with discussing your mental issues along with issues surrounding Venlafaxine, but he may not look into your BP medications for which you would need the XXXXXXX Medicine consultation.

Wishing you best of health, and let me know if you have further queries.
Above answer was peer-reviewed by
Follow-up: In menopause, having anxiety and depression. Have elevated BP and TSH. Taken atenol and on effexor. Suggest? 35 hours later
I am sure that my depression is relative to numerous factors, such as genetics, biological issues, stressors and environmental factors. Would you suggest consulting a doctor of XXXXXXX medicine, since menopause is also a contributing factor or a gyn. I do not know the best course of action, since there are many variables. I do not want to go on traditional HRT medications, but I wonder is Bio-identical hormone replacement would be a viable option? I am not sure if this is available in Canada, as in the USA.
I see my GP this Thursday. Any advice would be great.
Additionally, I have been experiencing extreme exhaustion, in which, when I sit down I could fall a sleep. This is not me. I am usually energetic and very motivated and productive, but doing things around the house seem overwhelming and tiresome. I am too tired to engage in normal family get togethers, because the seem to expect me to be the same old me, and lack any compassion, which is painful, so that I avoid them. I do not want to be this way, but right now this is the only way to focus on my wellness, but others think I am being selfish and self-centered. What do I do?
Answered by Dr. Sujeet N Charugulla 32 hours later
Hello and thanks for your followup again.

For your depressive symptoms, I would think first consulting a gynecologist and then an XXXXXXX medicine consultant would be a good way forward. This way your menopausal issues which is an important factor will be addressed well.

BHRT or Bioidentical due to whatever reasons of drugs or menopause, a good session with a psychologist without any more psychotropic drugs would be a good option. This way you will have support which you need the most now against the ever changing opinions of people around you.

I am sure with these steps, you will be on your feet again.

Wishing you best of health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor